MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 8MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 8MM; BIT, SURGICAL
Model Number 72204042
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/24/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the surgery, the tip of the drill broke off when the surgeon attempted to retract the cutting blade leaving the tip connected only by the actuation mechanism.The tip had to be broken from the drill in to order to be removed with a grasper.No significant delay was reported.No back-up device required as the drilling was complete.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection of the returned device found that it was not returned in its original packaging.The blade is no longer connected to the drill bit by the actuator.The drill bit is not connected to the shaft of the device.The actuator is bent and twisted.There is debris on the shaft of the drill and in the drill bit.The complaint was confirmed.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 8MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10546003
Report Number1219602-2020-01414
Device Sequence Number1217739
Product Code GFG
UDI-Device Identifier00885554037715
UDI-Public00885554037715
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/26/2024
Device Model Number72204042
Device Catalogue Number72204042
Device Lot Number4685535
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/24/2020
Supplement Date Received by Manufacturer10/04/2021
Initial Report FDA Received Date09/17/2020
Supplement Report FDA Received Date10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;